A commonly used prostate drug may have a negative impact on overall health.
Findings from a study published in Hormones Molecular Biology and Clinical Investigations showed that treatment with dutasteride (Avodart) may put men at risk of developing diabetes, worsening erectile dysfunction, non-alcoholic fatty liver disease (NAFLD), and elevated cholesterol levels.
Prostates enlarge as men age, often resulting in urinary retention or other lower urinary tract symptoms. Patients can be prescribed medications such as tamsulosin (Flomax), finasteride (Proscar), and dutasteride to improve urinary function.
The retrospective study included men with benign prostatic hyperplasia (BPH) prescribed either dutasteride or tamsulosin who were followed for 36 to 42 months.
Over the course of the follow up period, data on blood glucose, hemoglobin A1C, total cholesterol, low density lipoprotein (LDL) and high density lipoprotein (HDL) cholesterol, and liver function enzymes were determined at each visit.
To assess the participants’ sexual activity, they were asked to fill out questionnaires evaluating quality of life and the international index of erectile function. The data were then compared between the groups.
The authors noted that their findings, as well as those reported in animal models and clinical studies, strongly suggest that dutasteride may have serious adverse events (AEs) in patients.
“We believe our findings suggest that Avodart has a negative impact on men’s overall health since it increases blood sugar and A1C and also increases blood lipids,” said corresponding author Abdulmaged M. Traish, MBA, PhD. “The increase in blood glucose and A1C may predispose men to diabetes and the increase in lipids may predispose them to NAFLD. Most importantly, this agent worsens sexual function and reduces quality of life.”
Physicians should be made aware of the new findings and discuss the potential AEs of dutasteride before prescribing it to a patient, the authors said.
“In order to reduce the negative impact on overall health and quality of life, physicians need to discuss with their patients the potential adverse side effects of taking Avodart,” Dr Traish concluded.